Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Mobile, AL

May 18, 2024Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at May 18, 2024, 10:21 PM CDT for Choctaw County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2024, 10:21 PM CDT (03:21 UTC)
Expired
May 18, 2024, 11:15 PM CDT
In force
54 min
Issued by
NWS Mobile, AL
Hail
0.25 in
Wind
40

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS84 KMOB 190321
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1021 PM CDT Sat May 18 2024
 
ALZ051>053-190415-
Clarke AL-Choctaw AL-Washington AL-
1021 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOCTAW...NORTH
CENTRAL WASHINGTON AND NORTHWESTERN CLARKE COUNTIES THROUGH 1115 PM
CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Butler, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Millry, Silas, Coffeeville, Gilbertown, and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3211 8807 3208 8805 3206 8807 3207 8808
      3207 8810 3206 8812 3201 8812 3199 8810
      3201 8809 3199 8807 3199 8800 3164 8781
      3151 8830 3191 8847 3200 8846
TIME...MOT...LOC 0320Z 328DEG 17KT 3201 8819 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 18, 6:49 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 18, 6:49 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 PM CDT Sat May 18 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Sat May 18 2024

A few showers and storms are possible over south central and
interior portions of southwestern Alabama as well as the western
Florida panhandle this evening, otherwise dry conditions are
expected through Sunday. Patchy fog may develop late tonight over
much of the area, but otherwise outside of the possible convection
VFR conditions are anticipated. Light southwest to westerly winds
tonight become northwesterly at 5 to 10 knots on Sunday. /29

&&

.PREV DISCUSSION... /issued 633 PM CDT Sat May 18 2024/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Sat May 18 2024

A few showers and storms are possible over south central and
interior portions of southwestern Alabama as well as the western
Florida panhandle this evening, otherwise dry conditions are
expected through Sunday. Patchy fog may develop late tonight over
much of the area, but otherwise outside of the possible convection
VFR conditions are anticipated. Light southwest to westerly winds
tonight become northwesterly at 5 to 10 knots on Sunday. /29

PREV DISCUSSION... /issued 344 PM CDT Sat May 18 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 342 PM CDT Sat May 18 2024

Dry conditions will persist for the rest of the afternoon and into
the early evening hours tonight, but High-Res models are in decent
agreement in moving the remnants of the mesoscale system currently
noted on satellite over northern MS and western TN to the south
across AL later in the evening hours and possibly even into the
western after midnight. It appears that convection associated with
this feature will likely be weakening as it drops south across the
region, but a few thunderstorms will be possible this evening into
the early predawn morning hours on Sunday in association with this
feature. There could be an isolated strong storm, but for the most
part, the airmass has been pretty much worked over and instabilities
will be rather low, so no widespread organized severe weather is
anticipated. The activity should also be weakening and moving fairly
quickly to the south, so additional widespread heavy rainfall is not
expected either. After any convection associated with this feature
fully dissipates by early Sunday morning, we expect a dry day on
Sunday with no PoP (for a change).

Low temperatures tonight should range from the mid 60s over most
interior locations, with upper 60s to low 70s expected close to and
along the coast. High temperatures on Sunday will rebound to near to
above seasonal norms, ranging from the mid to upper 80s for most
locations, with a few lower 80s possible along the beaches. DS/12

SHORT TERM...
(Sunday night through Tuesday night)
Issued at 342 PM CDT Sat May 18 2024

An eastward tilted upper level ridge has moved over the Mississippi
River, with an upper level trough off the East Coast. Shortwave
energy is directed south over the Southeast through the Short Term
with this configuration in response, but with a drier airmass moving
over the region, no rain is expected. Temperatures quickly rise back
above seasonal norms, with mid 80s to around 90 expected for high
temperatures Monday and Tuesday. Low temperatures in the mid 60s to
low 70s are expected over most of the forecast area through the
period, except for low 60s over northeastern-most portions of the
forecast area.

Even with an increasing tidal cycle into mid week, light and
variable flow south of the coast will bring weak onshore swell and a
low risk of rip currents into mid week.
/16

LONG TERM...
(Wednesday through Saturday)
Issued at 342 PM CDT Sat May 18 2024

Into Thursday, the upper ridge shifts east a bit, then flattens
Friday into Saturday, as an upper level shortwave trough approaches,
then passes over the Southeast. A surface ridge builds west over the
Gulf of Mexico mid week on, with organized southerly flow moving
Gulf moisture inland. Guidance the last few days continues to be
inconsistent with the amount and placement of the moisture return.
The latest guidance is placing the better moisture further north
over the Southeast, and with that, keeping better PoPs for Friday
and Saturday generally north of Highway 84. Have less confidence
with this placement due to the inconsistent moisture placement
recently. Temperatures remain at or above seasonal norms through the
Extended.
/16

MARINE...
Issued at 342 PM CDT Sat May 18 2024

A light to moderate southwesterly to westerly flow prevails
through tonight, becoming light and variable early next week. A
light southerly to southeasterly flow is established Tuesday
afternoon and continues through Wednesday night. The onshore flow
increases slightly during the late part of the week and going into
next weekend. DS/12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  88  66  88  68  87  67  86 /  10   0   0  10   0   0   0   0
Pensacola   69  87  69  85  70  84  70  84 /  20   0   0  10   0   0   0   0
Destin      71  85  71  85  71  84  71  83 /  20  10   0  10   0   0   0   0
Evergreen   65  86  64  88  64  89  63  89 /  30  10   0  10   0   0   0   0
Waynesboro  64  87  63  90  66  90  65  90 /  20   0   0   0   0   0   0   0
Camden      64  85  63  86  64  88  64  89 /  40   0   0  10   0   0   0   0
Crestview   65  88  64  88  64  88  62  89 /  20  10   0  10   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 18, 8:17 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
817 PM CDT Sat May 18 2024

ALZ051-053-054-190215-
Clarke AL-Wilcox AL-Choctaw AL-
817 PM CDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHOCTAW...
NORTHEASTERN CLARKE AND WILCOX COUNTIES THROUGH 915 PM CDT...

At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Orrville to 4 miles south
of Freddie Jones Field to 6 miles north of Pennington. Movement was
south at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Pennington, and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3228 8802 3217 8801 3207 8806 3205 8812
      3199 8810 3201 8809 3200 8763 3213 8762
      3213 8752 3226 8752 3227 8745 3205 8718
      3205 8701 3188 8691 3183 8763 3196 8820
      3231 8826 3231 8794
TIME...MOT...LOC 0116Z 344DEG 17KT 3223 8732 3221 8774 3230 8809

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, May 18, 9:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
951 PM CDT Sat May 18 2024

ALZ053>057-190345-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
951 PM CDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT BUTLER...NORTHEASTERN MONROE...
NORTHEASTERN CLARKE...SOUTHERN WILCOX AND NORTH CENTRAL CONECUH
COUNTIES THROUGH 1045 PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Pine Apple to 4 miles east of
Vredenburgh to 9 miles southeast of Putnam. Movement was southeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Thomasville, Grove Hill, Peterman, Georgiana, Whatley,
Beatrice, Vredenburgh, Fulton, Yellow Bluff, and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3155 8698 3157 8783 3197 8808 3198 8730
      3196 8667 3166 8648
TIME...MOT...LOC 0250Z 325DEG 18KT 3186 8691 3181 8725 3191 8795

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 18, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1021 PM CDT Sat May 18 2024

ALZ051>053-190415-
Clarke AL-Choctaw AL-Washington AL-
1021 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOCTAW...NORTH
CENTRAL WASHINGTON AND NORTHWESTERN CLARKE COUNTIES THROUGH 1115 PM
CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Butler, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millry, Silas, Coffeeville, Gilbertown, and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3211 8807 3208 8805 3206 8807 3207 8808
      3207 8810 3206 8812 3201 8812 3199 8810
      3201 8809 3199 8807 3199 8800 3164 8781
      3151 8830 3191 8847 3200 8846
TIME...MOT...LOC 0320Z 328DEG 17KT 3201 8819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:17 PM CDTSpecial Weather StatementMOBWilcox58 min
May 18, 9:51 PM CDTSpecial Weather StatementMOBButler, Clarke, Monroe54 min
May 18, 10:58 PM CDTSpecial Weather StatementMOBConecuh, Monroe47 min
May 18, 11:43 PM CDTSpecial Weather StatementMOBConecuh47 min

Nearby

Special Weather Statements in Alabama, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.